I'm bleeding after a surgical abortion
Is bleeding normal after a surgical abortion a period?
Bleeding following a surgical abortion is not a period; periods don't return to normal for 4 – 6 weeks after your treatment. Bleeding following your treatment will be due to your womb contracting and returning back to its non-pregnant state. Your periods will not return until your pregnancy test is negative.
When does bleeding after a surgical abortion start?
Bleeding can start at any time after your surgical abortion. The bleeding may come and go, and vary in amount. This bleeding is not like a period where you have bleeding on consecutive days and then stop; this type can be unpredictable and may stop and start over several weeks. For most women, bleeding settles within 2 weeks, but some women have irregular bleeding patterns for up to 3 months.
Is my bleeding normal?
Bleeding patterns vary from woman to woman. Most women have light bleeding, and it usually settles within 2 weeks after a surgical abortion. If you are soaking more than 2 pads an hour over 2 consecutive hours, you should call our 24-hour aftercare line for advice on 0345 122 1441.
What is heavy bleeding?
It's possible for heavier bleeding and clotting to happen after you've had light bleeding. This is a natural process of the womb contracting and returning to normal. However, if you need to use more than 2 high absorbency pads per hour for more than 2 hours after a surgical abortion, please call our 24-hour aftercare line on 0345 122 1441 for further assessment. If you bleed heavily and feel light-headed or unwell, please attend A&E.
I have continuous bleeding
Bleeding is part of the normal recovery process after an abortion; for some women the bleeding can happen on a daily basis. This is generally light bleeding or spotting where you use 2-3 pads per day. If your daily bleeding is very heavy and you need to use more pads, please call our aftercare line on 0345 122 1441 for further assessment.
When will the bleeding stop?
Most women find that bleeding after a surgical abortion settles within two weeks, but some may have irregular bleeding patterns for up to three months. If you're still bleeding after three months, it may be due to the type of contraception you're using. The implant, mirena coil, contraceptive injection and progesterone-only pill (mini pill) can cause irregular bleeding. If you're experiencing this, please visit you GP.
Should I still be having clots after 2 weeks?
This is possible. However, if you're having heavy bleeding (soaking more than 2 high absorbency pads per hour for more than 2 consecutive hours) we request that you call us on 0345 122 1441 to speak to one of our trained nurses.
I'm bleeding more than three months after my treatment
After three months the bleeding may be due to the type of contraception you're using. The implant, the mirena coil, the contraceptive injection and the mini pill may all cause irregular bleeding. This can be managed with medication available from your GP.
Not having any bleeding after surgical abortion is also normal. But if you don't have any significant bleeding (bleeding that is at least as heavy as your normal period) within 10 days of your treatment and you continue to experience pregnancy symptoms (i.e. nausea/vomiting), you should contact our 24 hour aftercare line to speak to a nurse.
All women under 20 weeks of pregnancy are advised to take a pregnancy test 4 weeks post treatment. If the test is positive, please call us anytime on 0345 122 1441.
Need to talk?
Our team of nurses are on hand 24/7 to offer expert advice and support after your treatment.